Michigan, 2018

Damaging Winds in Michigan, July 1, 2018

July 1, 2018 · NWS GRR · 8 events in 8 counties and zones

Severe thunderstorms resulted in numerous reports of damaging wind gusts in the form of downed trees and power lines across portions of west central lower Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Severe thunderstorms resulted in numerous reports of damaging wind gusts in the form of downed trees and power lines across portions of west central lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 1, 5:48 PM EST, 27 minutes earlier.

Area forecast discussion, Jul 1, 5:48 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
648 PM EDT Sun Jul 1 2018

LATEST UPDATE...
Mesoscale Discussion

Cells over the central lake have formed into a bow that is
tracking northeast. Higher potential for organized storms and
potentially damaging wind gusts. Svr Watch for much of the nw half
cwa.

.MESOSCALE DISCUSSION...
Issued at 647 PM EDT Sun Jul 1 2018

&&

.SYNOPSIS...
Issued at 309 PM EDT Sun Jul 1 2018

A storm system will bring showers and thunderstorms to West
Michigan this evening...with strong storms possible west of US 131
early. A cooler and drier airmass will move into the region
Monday...with highs in the 80s. Warmer air will return to the
region Tuesday and remain through Friday. Rain chances will
increase Wednesday through Friday...with a cooler airmass
returning for next weekend.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 309 PM EDT Sun Jul 1 2018

Excessive Heat Warning remains in effect until 8PM EDT. Dewpoint
temperatures had decreased by a few degrees this afternoon...
which has kept heat index values about 5 degrees cooler than the
same time yesterday. After coordinating with APX...IWX and
DTX...will keep headline in place until it expires at 00Z.

Visible satellite imagery indicated two areas of cumulus
development today over Lower Michigan...one over the Irish Hills
into the thumb...and a second from far southwest Michigan up the
coast and along US 131.  A few showers tried to develop over
Newaygo county early this afternoon but did not last long.
Another area of isolated storm development is indicated from
southeast Lower Michigan into northwest Ohio. Plenty of energy
available for convection with surface dewpoints 70 to 75 and
temperatures 90 to 95...producing most unstable CAPE values in
excess of 2000 j/kg across Lower Michigan. Meanwhile...showers and
thunderstorms developed rapidly this afternoon across WI and IL
closer to the stronger forcing and in band of CAPE values in
excess of 3000 j/kg. Expect this to be the primary driver for
shower and thunderstorm development through this evening.

As stated previously...severe threat for West Michigan is limited
as bulk of the storms will occur after peak heating. Still... a
few strong to severe storms could develop prior to 04Z...with
damaging winds the main threat. Expect any storms that move into
West Michigan to continue to weaken as they move east.

High pressure moves over the region Monday which will bring a slight
cooldown in temperatures but a more significant drop in dewpoints.
A southerly wind will resume later on Tuesday as the high moves
to the east...starting the advection of warmer...higher dewpoint
air back into West Michigan.

.LONG TERM...(Wednesday through Sunday)
Issued at 309 PM EDT Sun Jul 1 2018

Upper ridging retrogrades from NE CONUS towards the Rockies during
the extended period. The 4th of July could have scattered showers
but these will be fighting general subsidence of the large upper
anticyclone. Showers and thunderstorms are possible Thursday night
into Friday as the upper high moves west and heights fall with a
cold front pushing south and finally ushering in cooler and drier
weather for the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 143 PM EDT Sun Jul 1 2018

VFR conditions will continue to prevail through tonight but some
areas of MVFR are possible as scattered showers move in after 00Z.
Winds will be southwest 10 to 15 knots this afternoon with gusts
over 20 knots.

&&

.MARINE...
Issued at 309 PM EDT Sun Jul 1 2018

Small Craft Advisory/Beach Hazards statements in effect until 8
am Monday. No changes needed to those headlines. Looking ahead...
tranquil weather is expected for much of the upcoming week aside
from thunderstorms...with winds and waves remaining well below
headline criteria.

&&

.HYDROLOGY...
Issued at 1055 AM EDT Sun Jul 1 2018

River levels are a little above normal and steady or slowly falling.
This afternoon through Monday morning, showers and thunderstorms will
move across the area. Areal rainfall should be around a half inch,
with locally heavy downpours which may quickly produce an inch or
more of rain. This may lead to isolated ponding of water in low-
lying areas or on roads, and fast rises on some of the smaller
creeks and streams.

There will remain a small chance for a shower or thunderstorm
Tuesday through Wednesday in a warm and unstable airmass. Flooding
is not expected.

&&

.CLIMATE...
Issued at 309 PM EDT Sun Jul 1 2018

Only record that appears to be in jeopardy today is the record
warmest low temperature at Muskegon.

JULY 1 (SUNDAY)
Record High Temperatures
Grand Rapids:  101 (1931)
Lansing:        97 (1910)
Muskegon:       93 (1966)
Kalamazoo:     101 (1931)

Record Warmest Low Temperatures
Grand Rapids:   78 (1931)
Lansing:        74 (1931)
Muskegon:       74 (2002)
Kalamazoo:      77 (1931)

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Excessive Heat Warning until 8 PM EDT this evening for
     MIZ037>040-043>046-050>052-056>059-064>067-071>074.

     Beach Hazards Statement through Monday morning for MIZ037-043-
     050.

LM...Small Craft Advisory until 8 AM EDT Monday for LMZ847>849.

&&

MESOSCALE...MJS
SYNOPSIS...MWS
SHORT TERM...MWS
LONG TERM...Ostuno
AVIATION...Ostuno
HYDROLOGY...63
CLIMATE...MWS
MARINE...MWS
Hazardous weather outlook, Jul 1, 6:02 PM EST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
702 PM EDT Sun Jul 1 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-022000-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
702 PM EDT Sun Jul 1 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Evening and Tonight

Heat and humidity will continue to be hazardous through early
evening to those without air conditioning. Scattered thunderstorms
will move across West Michigan tonight...with some of the storms
producing potentially damaging wind gusts. Lightning...small
hail and brief heavy rainfall will also accompany the stronger
storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms will again be possible Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

LMZ844>849-022000-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
702 PM EDT Sun Jul 1 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This evening and Tonight

Hazardous marine conditions will continue tonight as gusty south
wind at 15 to 25 knots and waves of 3 to 5 feet continue. Strong
to potentially severe thunderstorms will also be possible this
evening across Lake Michigan.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms will again be possible Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

In the hours before

Special weather statement, Jul 1, 6:07 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
707 PM EDT SUN JUL 1 2018

MIZ050-012345-
Muskegon MI-
707 PM EDT SUN JUL 1 2018

...SIGNIFICANT WEATHER ADVISORY...

At 706 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Muskegon State Park, or 13 miles west of the
City of Muskegon, moving northeast at 55 mph.

Wind gusts around 50 mph with downed tree limbs will be possible with
this storm.

Locations impacted include...
Muskegon...            Roosevelt Park...      North Muskegon...
Whitehall...           Montague...            Lakewood Club...
Norton Shores...       Dalton...              Holton...
Brunswick...           Muskegon SP...         Twin Lake...

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
west central Michigan.

LAT...LON 4347 8604 4337 8604 4318 8631 4332 8640
      4347 8646
TIME...MOT...LOC 2306Z 220DEG 50KT 4320 8652

CAS
Special weather statement, Jul 1, 6:13 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
713 PM EDT SUN JUL 1 2018

MIZ064-071-020000-
Allegan MI-Van Buren MI-
713 PM EDT SUN JUL 1 2018

...SIGNIFICANT WEATHER ADVISORY...

At 712 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near South Haven to near Benton Harbor.
Movement was northeast at 50 mph.

Wind gusts around 50 mph with downed tree limbs will be possible with
these storms.

Locations impacted include...
Allegan...             South Haven...         Van Buren SP...
Hartford...            Bangor...              Fennville...
Covert...              Ganges...              Bloomingdale...
Breedsville...         Pullman...             McDonald...
Grand Junction...      Lacota...              Glenn...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southwestern Michigan.

LAT...LON 4214 8622 4224 8622 4224 8636 4245 8626
      4261 8623 4268 8593 4265 8584 4255 8581
      4217 8613
TIME...MOT...LOC 2312Z 226DEG 42KT 4241 8633 4216 8646

CAS

The radar

The Grand Rapids radar (KGRR), 139 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mason

When
July 1, 6:15 PM EST to 6:30 PM EST
Where
Mason County, 0.85 mi NE of Ludington
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.960, -86.440

Mason county dispatch reported that several trees were blown down across multiple locations in Mason county.

Thunderstorm Wind, Ottawa

When
July 1, 6:55 PM EST to 7:00 PM EST
Where
Ottawa County, 0.69 mi S of Forest Grove Station
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.810, -85.900

Several power lines were downed near the intersection of 48th avenue and Byron road.

Thunderstorm Wind, Lake

When
July 1, 7:00 PM EST
Where
Lake County, 0.5 mi W of Baldwin
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.900, -85.860

Law enforcement reported that several trees were blown down over portions of western Lake county.

Thunderstorm Wind, Newaygo

When
July 1, 7:00 PM EST
Where
Newaygo County, 1.47 mi SSW of Volney
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.680, -86.030

Law enforcement reported that several trees were blown down north of Hesperia.

Thunderstorm Wind, Kent

When
July 1, 7:13 PM EST to 7:28 PM EST
Where
Kent County, 1.01 mi W of Godwin Hgts
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.920, -85.670

Several trees were blown down by severe thunderstorm wind gusts of up to 65 mph.

Thunderstorm Wind, Osceola

When
July 1, 7:40 PM EST
Where
Osceola County, 2.55 mi NW of Ina
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
State Official
Coordinates
44.130, -85.300

Several trees were blown down across portions of Osceola county.

Thunderstorm Wind, Montcalm

When
July 1, 7:50 PM EST
Where
Montcalm County, Howard City
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.400, -85.470

Trained spotters reported that several trees were blown down.

Thunderstorm Wind, Clare

When
July 1, 8:32 PM EST
Where
Clare County, 0.69 mi S of Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
43.840, -85.000

A few trees and power lines were blown down in Garfield township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764326, 764327, 764330, 764331, 764332, 764335, 764337, 764339.